Alert archive / Virginia / High Wind Warnings in 2009
High Wind Warning 2, NWS Blacksburg, VA
NWS Blacksburg, VA issued this high wind warning at Mar 29, 2009, 4:10 AM EDT for Bath County, Grayson County, Virginia; Ashe County, Watauga County, North Carolina. It took effect at Mar 29, 2009, 4:00 PM EDT. It was in force for 17 hr. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 29, 2009, 4:10 AM EDT (08:10 UTC)
- In effect from
- Mar 29, 2009, 4:00 PM EDT
- Expired
- Mar 30, 2009, 9:00 AM EDT
- In force
- 17 hr
- Issued by
- NWS Blacksburg, VA
Counties Ashe County, NC, Watauga County, NC, Bath County, VA, Grayson County, VA
The radar
The Roanoke radar (KFCX), 71 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 8:01 PM EDT | NON-TSTM WND GST 63 | Boone, NC | |
| Mar 29, 8:45 PM EDT | NON-TSTM WND DMG | Meat Camp, NC | LARGE TREE DOWNED BY WIND. |
| Mar 29, 9:30 PM EDT | NON-TSTM WND DMG | 2 Wsw Rugby, VA | TWO TREES DOWN IN GRAYSON HIGHLANDS STATE PARK. |
| Mar 29, 10:00 PM EDT | NON-TSTM WND DMG | 4 Wnw Yost, VA | SEVERAL TREES DOWN IN GREEN VALLEY. |
| Mar 29, 10:00 PM EDT | NON-TSTM WND DMG | Trout Dale, VA | TWO TREES DOWN ON RIPSHIN ROAD. |
| Mar 29, 11:02 PM EDT | NON-TSTM WND GST 59 | West Jefferson, NC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 502 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS71 KRNK 290810 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 410 AM EDT SUN MAR 29 2009 ...STRONG WEST WINDS EXPECTED TONIGHT... .A COLD FRONT WILL MOVE THROUGH THE REGION THIS MORNING AND EXIT THE COAST THIS AFTERNOON. LOW PRESSURE ALONG THE FRONT WILL BE STRENGTHENING OFF THE MID ATLANTIC COAST. THE WESTERLY WINDS BEHIND THE FRONT WILL BECOME STRONGER BY EVENING AND CONTINUE OVERNIGHT. VAZ007-WVZ042-290915- /O.EXP.KRNK.WI.Y.0008.000000T0000Z-090329T0800Z/ TAZEWELL-MERCER- INCLUDING THE CITIES OF...TAZEWELL...BLUEFIELD...FLAT TOP 410 AM EDT SUN MAR 29 2009 ...WIND ADVISORY WILL EXPIRE AT 4 AM EDT EARLY THIS MORNING... THE WIND ADVISORY WAS ALLOWED TO EXPIRE AT 400 AM FOR GRADUALLY DIMINISHING WINDS. A COLD FRONT WILL MOVE THROUGH THE AREA BY 800. SOUTH WINDS WILL BE SHIFTING TO THE SOUTHWEST AND WEAKENING A BIT. WHILE WIND GUSTS TO 40 MPH WILL BE POSSIBLE THROUGH 800 AM...THIS IS WEAKER THAN ADVISORY CRITERIA...SO THE WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE AT 4 AM EDT EARLY THIS MORNING. $$ NCZ001-018-VAZ015-020-291615- /O.NEW.KRNK.HW.W.0002.090329T2000Z-090330T1300Z/ ASHE-WATAUGA-GRAYSON-BATH- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY...HOT SPRINGS 410 AM EDT SUN MAR 29 2009 ...HIGH WIND WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 AM EDT MONDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 AM EDT MONDAY. WEST WINDS BEHIND A COLD FRONT WILL INCREASE SHARPLY LATE THIS AFTERNOON AND REMAIN STRONG OVERNIGHT...ESPECIALLY IN THE HIGHER ELEVATIONS. SUSTAINED WINDS OF 20 TO 30 MPH...WITH GUSTS UP TO 60 MPH...ARE EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH ARE LIKELY TO CAUSE SPORADIC POWER OUTAGES...FALLEN TREES...MINOR PROPERTY DAMAGE...AND DANGEROUS DRIVING CONDITIONS FOR HIGH PROFILE VEHICLES. RESIDENTS SHOULD MOVE UNFASTENED ITEMS...SUCH AS GARBAGE CANS AND DECK FURNITURE...INDOORS. && $$ NCZ002-VAZ010>014-016>019-022>024-291615- /O.NEW.KRNK.WI.Y.0009.090329T2000Z-090330T1300Z/ ALLEGHANY NC-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD- CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE- INCLUDING THE CITIES OF...SPARTA...BLAND...PEARISBURG... WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG...GALAX...FLOYD... NEW CASTLE...CLIFTON FORGE...ROANOKE...SALEM...FINCASTLE... LEXINGTON 410 AM EDT SUN MAR 29 2009 ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 AM EDT MONDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 AM EDT MONDAY. WEST WINDS BEHIND A COLD FRONT WILL INCREASE SHARPLY LATE THIS AFTERNOON AND REMAIN STRONG OVERNIGHT...ESPECIALLY IN THE HIGHER ELEVATIONS. SUSTAINED WINDS OF 15 TO 30 MPH...WITH GUSTS UP TO 50 MPH...ARE EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WIND GUSTS UP TO 55 MPH ARE EXPECTED. WINDS THIS STRONG MAY CAUSE DOWNED TREES AND POWER LINES DUE TO THE WET SOIL. THEY WILL ALSO MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
5 follow-up statements
000 WWUS71 KRNK 291713 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 113 PM EDT SUN MAR 29 2009 ...STRONG WEST WINDS EXPECTED TONIGHT... .A COLD FRONT WILL EXIT THE COAST THIS AFTERNOON. LOW PRESSURE ALONG THE FRONT WILL BE STRENGTHENING OFF THE MID ATLANTIC COAST. THE WESTERLY WINDS BEHIND THE FRONT WILL BECOME STRONGER BY EVENING AND CONTINUE OVERNIGHT. NCZ001-018-VAZ015-020-300115- /O.CON.KRNK.HW.W.0002.090329T2000Z-090330T1300Z/ ASHE-WATAUGA-GRAYSON-BATH- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY...HOT SPRINGS 113 PM EDT SUN MAR 29 2009 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM EDT MONDAY... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM EDT MONDAY. WEST WINDS BEHIND A COLD FRONT WILL INCREASE SHARPLY LATE THIS AFTERNOON AND REMAIN STRONG OVERNIGHT...ESPECIALLY IN THE HIGHER ELEVATIONS. SUSTAINED WINDS OF 20 TO 30 MPH...WITH GUSTS UP TO 60 MPH...ARE EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH ARE LIKELY TO CAUSE SPORADIC POWER OUTAGES...FALLEN TREES...MINOR PROPERTY DAMAGE...AND DANGEROUS DRIVING CONDITIONS FOR HIGH PROFILE VEHICLES. RESIDENTS SHOULD MOVE UNFASTENED ITEMS...SUCH AS GARBAGE CANS AND DECK FURNITURE...INDOORS. && $$ NCZ002-VAZ010>014-016>019-022>024-300115- /O.CON.KRNK.WI.Y.0009.090329T2000Z-090330T1300Z/ ALLEGHANY NC-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD- CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE- INCLUDING THE CITIES OF...SPARTA...BLAND...PEARISBURG... WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG...GALAX...FLOYD... NEW CASTLE...CLIFTON FORGE...ROANOKE...SALEM...FINCASTLE... LEXINGTON 113 PM EDT SUN MAR 29 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT MONDAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT MONDAY. WEST WINDS BEHIND A COLD FRONT WILL INCREASE SHARPLY LATE THIS AFTERNOON AND REMAIN STRONG OVERNIGHT...ESPECIALLY IN THE HIGHER ELEVATIONS. SUSTAINED WINDS OF 15 TO 30 MPH...WITH GUSTS UP TO 50 MPH...ARE EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WIND GUSTS UP TO 55 MPH ARE EXPECTED. WINDS THIS STRONG MAY CAUSE DOWNED TREES AND POWER LINES DUE TO THE WET SOIL. THEY WILL ALSO MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
000 WWUS71 KRNK 291846 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 246 PM EDT SUN MAR 29 2009 ...STRONG WEST WINDS EXPECTED TONIGHT... .A COLD FRONT WILL EXIT THE COAST THIS AFTERNOON. LOW PRESSURE ALONG THE FRONT WILL BE STRENGTHENING OFF THE MID ATLANTIC COAST. THE WESTERLY WINDS BEHIND THE FRONT WILL BECOME STRONGER BY EVENING AND CONTINUE OVERNIGHT. NCZ001-018-VAZ015-020-300300- /O.CON.KRNK.HW.W.0002.090329T2000Z-090330T1300Z/ ASHE-WATAUGA-GRAYSON-BATH- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY...HOT SPRINGS 246 PM EDT SUN MAR 29 2009 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM EDT MONDAY... WEST WINDS ARE GOING TO INCREASE THIS EVENING...WITH GUSTS UP TO 60 MPH ANTICIPATED. THE STRONGER WINDS WILL LAST THROUGH DAWN...AND THE HIGHER GUSTS WILL BE MAINLY CONFINED TO THE RIDGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH ARE LIKELY TO CAUSE SPORADIC POWER OUTAGES...DOWNED TREES...MINOR PROPERTY DAMAGE...AND DANGEROUS DRIVING CONDITIONS FOR HIGH PROFILE VEHICLES. RESIDENTS SHOULD MOVE UNFASTENED ITEMS...SUCH AS GARBAGE CANS AND DECK FURNITURE...INDOORS. && $$ NCZ003-019-VAZ009-300300- /O.EXA.KRNK.WI.Y.0009.090329T2000Z-090330T1300Z/ SURRY-WILKES-SMYTH- INCLUDING THE CITIES OF...DOBSON...WILKESBORO...MARION 246 PM EDT SUN MAR 29 2009 ...WIND ADVISORY IN EFFECT UNTIL 9 AM EDT MONDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM EDT MONDAY. WEST WINDS WILL INCREASE THIS EVENING AND GUSTS UP TO 50 MPH CAN BE EXPECTED THROUGH DAWN...ESPECIALLY ALONG THE RIDGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS WIND ADVISORY MEANS WINDS GUSTS TO UP TO 50 MPH CAN BE EXPECTED. THE RECENT RAINS HAVE CREATED WET SOIL CONDITIONS...AND THESE WINDS COULD DOWN SMALLER TREES AS WELL AS DEAD ONES. THIS COULD ALSO IMPACT POWER LINES OVERNIGHT. DRIVING OF HIGH PROFILE VEHICLES WILL ALSO BECOME DIFFICULT. SECURE ANY LOOSE OUTDOOR FURNITURE OR TRASH CANS. && $$ NCZ002-VAZ010>014-016>019-022>024-300300- /O.CON.KRNK.WI.Y.0009.090329T2000Z-090330T1300Z/ ALLEGHANY NC-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD- CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE- INCLUDING THE CITIES OF...SPARTA...BLAND...PEARISBURG... WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG...GALAX...FLOYD... NEW CASTLE...CLIFTON FORGE...ROANOKE...SALEM...FINCASTLE... LEXINGTON 246 PM EDT SUN MAR 29 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT MONDAY... WEST WINDS WILL INCREASE THIS EVENING AND GUSTS UP TO 50 MPH CAN BE EXPECTED THROUGH DAWN...ESPECIALLY ALONG THE RIDGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS WIND ADVISORY MEANS WINDS GUSTS TO UP TO 50 TO 55 MPH CAN BE EXPECTED. THE RECENT RAINS HAVE CREATED WET SOIL CONDITIONS...AND THESE WINDS COULD DOWN SMALLER TREES AS WELL AS DEAD ONES. THIS COULD ALSO IMPACT POWER LINES OVERNIGHT. DRIVING OF HIGH PROFILE VEHICLES WILL ALSO BECOME DIFFICULT. SECURE ANY LOOSE OUTDOOR FURNITURE OR TRASH CANS. && $$
000 WWUS71 KRNK 300113 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 913 PM EDT SUN MAR 29 2009 ...STRONG WEST WINDS EXPECTED OVERNIGHT... .LOW PRESSURE WILL CONTINUE TO STRENGTHEN AS IT PASSES OFF THE MID ATLANTIC COAST OVERNIGHT. THE PRESSURE GRADIENT BETWEEN THIS SYSTEM AND HIGH PRESSURE BUILDING IN FROM THE SOUTHWEST WILL RESULT IN CONTINUED VERY STRONG WESTERLY WINDS INTO LATE TONIGHT. NCZ001-018-VAZ015-020-300915- /O.CON.KRNK.HW.W.0002.000000T0000Z-090330T1300Z/ ASHE-WATAUGA-GRAYSON-BATH- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY...HOT SPRINGS 913 PM EDT SUN MAR 29 2009 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM EDT MONDAY... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM EDT MONDAY. WEST WINDS AT 20 TO 30 MPH WITH GUSTS TO 60 MPH OR STRONGER WILL PERSIST OVERNIGHT INTO EARLY MONDAY. THE STRONGEST WINDS CAN BE EXPECTED ALONG THE HIGHER RIDGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH ARE LIKELY TO CAUSE SPORADIC POWER OUTAGES...DOWNED TREES...MINOR PROPERTY DAMAGE...AND DANGEROUS DRIVING CONDITIONS FOR HIGH PROFILE VEHICLES. RESIDENTS SHOULD MOVE UNFASTENED ITEMS...SUCH AS GARBAGE CANS AND DECK FURNITURE... INDOORS. && $$ NCZ002-003-019-VAZ009>014-016>019-022>024-300915- /O.CON.KRNK.WI.Y.0009.000000T0000Z-090330T1300Z/ ALLEGHANY NC-SURRY-WILKES-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT- ROCKBRIDGE- INCLUDING THE CITIES OF...SPARTA...DOBSON...WILKESBORO...MARION... BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD... BLACKSBURG...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE... ROANOKE...SALEM...FINCASTLE...LEXINGTON 913 PM EDT SUN MAR 29 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT MONDAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT MONDAY. WEST WINDS AT 15 TO 30 MPH WITH GUSTS TO 50 OR 55 MPH CAN BE EXPECTED OVERNIGHT INTO EARLY MONDAY. THE HIGHEST GUSTS WILL OCCUR ALONG THE RIDGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS WIND ADVISORY MEANS WINDS GUSTS TO UP TO 50 TO 55 MPH CAN BE EXPECTED. THE RECENT RAINS HAVE CREATED WET SOIL CONDITIONS...AND THESE WINDS COULD DOWN SMALLER TREES AS WELL AS DEAD ONES. THIS COULD ALSO IMPACT POWER LINES OVERNIGHT. DRIVING OF HIGH PROFILE VEHICLES WILL ALSO BECOME DIFFICULT. SECURE ANY LOOSE OUTDOOR FURNITURE OR TRASH CANS. && $$
000 WWUS71 KRNK 300725 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 324 AM EDT MON MAR 30 2009 ...STRONG WEST WINDS EXPECTED THROUGH THIS MORNING... .LOW PRESSURE WILL CONTINUE TO STRENGTHEN AS IT PASSES OFF THE MID ATLANTIC COAST THIS MORNING. THE PRESSURE GRADIENT BETWEEN THIS SYSTEM AND HIGH PRESSURE BUILDING IN FROM THE SOUTHWEST WILL RESULT IN CONTINUED VERY STRONG WESTERLY WINDS INTO THIS MORNING. NCZ001-018-VAZ015-020-301300- /O.CON.KRNK.HW.W.0002.000000T0000Z-090330T1300Z/ ASHE-WATAUGA-GRAYSON-BATH- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY...HOT SPRINGS 324 AM EDT MON MAR 30 2009 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING. WEST WINDS AT 20 TO 30 MPH WITH GUSTS TO 60 MPH OR STRONGER WILL PERSIST THIS MORNING. THE STRONGEST WINDS CAN BE EXPECTED ALONG THE HIGHER RIDGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH ARE LIKELY TO CAUSE SPORADIC POWER OUTAGES...DOWNED TREES...MINOR PROPERTY DAMAGE...AND DANGEROUS DRIVING CONDITIONS FOR HIGH PROFILE VEHICLES. RESIDENTS SHOULD MOVE UNFASTENED ITEMS...SUCH AS GARBAGE CANS AND DECK FURNITURE... INDOORS. && $$ NCZ002-003-019-VAZ009>014-016>019-022>024-301300- /O.CON.KRNK.WI.Y.0009.000000T0000Z-090330T1300Z/ ALLEGHANY NC-SURRY-WILKES-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT- ROCKBRIDGE- INCLUDING THE CITIES OF...SPARTA...DOBSON...WILKESBORO...MARION... BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD... BLACKSBURG...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE... ROANOKE...SALEM...FINCASTLE...LEXINGTON 324 AM EDT MON MAR 30 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING. WEST WINDS AT 15 TO 30 MPH WITH GUSTS TO 50 OR 55 MPH CAN BE EXPECTED THIS MORNING. THE HIGHEST GUSTS WILL OCCUR ALONG THE RIDGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS WIND ADVISORY MEANS WINDS GUSTS TO UP TO 50 TO 55 MPH CAN BE EXPECTED. THE RECENT RAINS HAVE CREATED WET SOIL CONDITIONS...AND THESE WINDS COULD DOWN SMALLER TREES AS WELL AS DEAD ONES. THIS COULD ALSO IMPACT POWER LINES OVERNIGHT. DRIVING OF HIGH PROFILE VEHICLES WILL ALSO BECOME DIFFICULT. SECURE ANY LOOSE OUTDOOR FURNITURE OR TRASH CANS. && $$ RCS
000 WWUS71 KRNK 301321 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 921 AM EDT MON MAR 30 2009 ...WEST WINDS WILL DIMINISH... .STRONG LOW PRESSURE WILL MOVE AWAY FROM THE AREA TODAY. NCZ001-018-VAZ015-020-301430- /O.EXP.KRNK.HW.W.0002.000000T0000Z-090330T1300Z/ ASHE-WATAUGA-GRAYSON-BATH- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY...HOT SPRINGS 921 AM EDT MON MAR 30 2009 ...HIGH WIND WARNING HAS EXPIRED... THE HIGH WIND WARNING IS NO LONGER IN EFFECT. WINDS WILL DIMINISH TODAY. THE HIGH WINDS THAT ACCOMPANIED YESTERDAYS FRONTAL PASSAGE WILL GRADUALLY SUBSIDE...WITH NEAR CALM CONDITIONS EXPECTED TONIGHT AS HIGH PRESSURE MOVES OVERHEAD. $$ NCZ002-003-019-VAZ009>014-016>019-022>024-301430- /O.EXP.KRNK.WI.Y.0009.000000T0000Z-090330T1300Z/ ALLEGHANY NC-SURRY-WILKES-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT- ROCKBRIDGE- INCLUDING THE CITIES OF...SPARTA...DOBSON...WILKESBORO...MARION... BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD... BLACKSBURG...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE... ROANOKE...SALEM...FINCASTLE...LEXINGTON 921 AM EDT MON MAR 30 2009 ...WIND ADVISORY HAS EXPIRED... THE WIND ADVISORY IS NO LONGER IN EFFECT. WINDS WILL DIMINISH TODAY. THE STRONG WINDS THAT ACCOMPANIED YESTERDAYS FRONTAL PASSAGE WILL GRADUALLY SUBSIDE...WITH NEAR CALM CONDITIONS EXPECTED TONIGHT AS HIGH PRESSURE MOVES OVERHEAD. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this high wind warning went out at Mar 29, 3:56 AM EDT, 14 minutes earlier.
Area forecast discussion, Mar 29, 3:56 AM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 AM EDT SUN MAR 29 2009
.SYNOPSIS...
STRONG LOW PRESSURE WILL TRACK NORTHEAST INTO THE EASTERN GREAT
LAKES LATER TODAY. A COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL
SWING EAST THROUGH OUR AREA THIS MORNING. HIGH PRESSURE BUILDS IN
SUNDAY NIGHT ON STRONG WEST WINDS.
&&
.NEAR TERM /THROUGH TONIGHT/...
THE WEDGE IS FINALLY ERODING ON THE SOUTHERN AND WESTERN
EDGES...THOUGH I EXPECT MUCH OF THE SW VA PIEDMONT TO STAY IN THE
WEDGE TILL THE OCCLUDED FRONT PASSES THROUGH THIS MORNING.
SCATTERED SHOWERS CONTINUE TO SPREAD NORTHWARD INTO THE AREA AHEAD
OF THE FRONT...BUT WEAKEN AS THEY MOVE OVER THE SHALLOW WEDGE. I
HAVE KEPT SOME EARLY MORNING POPS IN- HIGHEST ACROSS THE NRN CWA
CLOSER TO THE UPPER LOW AND WHERE THERE IS SOME WEAK INSTABILITY
IN THE WEST...I KEPT IN A CHC OF TSTMS EARLY. BY 1100 AM...I HAVE
REMOVED POPS IN THE EAST...AND LOWERED POPS TO LOW CHC/SLIGHT CHC
IN THE MTNS AS CURRENT RADAR/OBS DOES NOT SHOW MUCH BEHIND THE
FRONT...AND LOW LEVEL WINDS BEHIND THE FRONT WILL BE SW MUCH OF
THE DAY...NOT GOOD UPSLOPE. HIGH TEMPS TODAY WERE A CHALLENGE. IN
THE WEST- PARTICULARLY THE FAR WESTERN SLOPES AREAS...COLDER AIR
MOVES IN RIGHT AROUND 800 AM. I SUSPECT THAT THEY WILL SEE FALLING
TEMPS OUT THAT WAY. THEN FURTHER EAST...I HAVE TEMPS STEADYING OUT
REST OF THE MTNS TOWARD NOON...AND MILD TEMPS IN THE PIEDMONT.
KEPT THEM IN THE LOWER 70S IN THE FAR EAST...WELL ABOVE GUIDANCE.
FINALLY...THERE WILL BE A FEW HOURS OF STRONGER WINDS JUST AHEAD
OF AND BEHIND THE FRONT THIS MORNING...BUT NOT HIGH ENOUGH FOR
ADVISORIES ANYWHERE. WILL LET THE WIND ADVISORY IN TAZEWELL AND
MERCER COUNTIES EXPIRE AT 400 AM.
TONIGHT...THE UPPER TROUGH PIVOTS ACROSS THE AREA BY EVENING. THIS
COLD POOL WILL LIKELY BRING GOOD COVERAGE OF SHOWERS INTO THE MTNS
WITH MID LEVEL LAPSE RATES OF >7 C/KM. ALSO...WITH SOME SUN ANS
SFC HEATING...LOW LEVEL LAPSE RATES BECOME NEAR 10C/KM...AND THERE
IS STILL QUITE A BIT OF LOW LEVEL MOISTURE. FOR NOW I HAVE RAISED
POPS TO HIGH CHC...WITH SOME LIKELY ON WESTERN SLOPES OF
GREENBRIER...BUT THEY MAY NEED TO BE RAISED EVEN HIGHER. WITH
SHARPLY FALLING TEMPS AS WELL...THERE WILL LIKELY BE A CHANGE TO
WET SNOW IN THE HIGHER ELEVATIONS BEFORE THE SHOWERS END...THOUGH I
DO NOT EXPECT ANY ACCUMULATION.
THE MAIN CONCERN TONIGHT IS WITH THE WINDS. ONCE THE UPPER TROUGH
PASSES OVER...MUCH STRONGER SUBSIDENCE BRINGS PRESSURE RISES OF
>6MBS IN THE 6 HOUR PERIOD FROM 00 TO 06Z. MODEL DATA SHOWS WIND
GUSTS NEAR 50 KNOTS ARE LIKELY IN THE HIGHER ELEVATIONS OF THE NC
MTNS AND GRAYSON COUNTY...ALSO BATH COUNTY. WE WILL ISSUE A HIGH
WIND WARNING FOR THOSE LOCATIONS BEGINNING 400 PM. THE REST OF THE
MTNS THAT GENERALLY SEE STRONGER GUSTS WITH A WEST WIND...
INCLUDING THE NEW RIVER AND ROANOKE VALLEYS...WILL HAVE A WIND
ADVISORY. WITH THE SATURATED GROUND...EVEN AREAS WITH WIND ADVISORY
GUSTS COULD SEE SOME DOWNED TREES. HAVE STAYED ON THE WARM SIDE OF
GUIDANCE FOR LOWS TONIGHT...EXCEPT FOR THE HIGH ELEVATIONS.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
THE STORM SYSTEM WILL MOVE OFF THE NORTHEAST COAST ON MONDAY WITH
WEAK HIGH PRESSURE BUILDING INTO THE REGION. ANY LINGERING SNOW
SHOWERS/FLURRIES ACROSS THE WEST WILL END EARLY. THE WIND WILL ALSO
RELAX AS WE GO INTO THE AFTERNOON. COLD AIR ADVECTION ACROSS THE
MOUNTAINS MONDAY WILL KEEP TEMPERATURES IN THE 50S. EAST OF THE BLUE
RIDGE...DOWNSLOPING WINDS AND DRIER AIR WILL ALLOW TEMPERATURES TO
WARM INTO THE 60S...BUT THE WIND MAY MAKE IT FEEL COLDER. OVERNIGHT
MONDAY INTO TUESDAY MORNING...HIGH PRESSURE AND RIDGING ALOFT WILL
ALLOW TEMPERATURES TO RADIATE DOWN INTO THE 30S WITH SOME FROST
POSSIBLE IN MOUNTAIN VALLEYS AND RURAL AREA IN THE EAST. DURING THE
DAY TUESDAY...WINDS COME BACK AROUND TO THE EAST AS ANOTHER WEDGE
SETS UP OVER THE MID ATLANTIC REGION. OVERRUNNING MOISTURE WILL
BRING AN INCREASE IN THE CHANCE OF RAIN ACROSS THE SOUTH LATE
TUESDAY AFTERNOON THEN SPREADS ACROSS THE ENTIRE AREA BY WEDNESDAY
MORNING. A SURFACE WAVE IS EXPECTED TO MOVE ACROSS THE CAROLINAS ON
WEDNESDAY. THE WEDGE...BEING REINFORCED BY OVERRUNNING
PRECIP...SHOULD KEEP CONVECTION SOUTH AND EAST OF THE AREA.
DEPENDING ON THE TRACK OF THIS LOW...CONVECTION MAY REACH SOUTHSIDE
VA...BUT CURRENT PROJECTS HAS BULK OFF THE SOUTHEAST COAST.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
FAIRLY PROGRESSIVE UPPER PATTERN THIS PERIOD WITH A SERIES OF
FRONTS PASSING THROUGH EVERY 1 TO 2 DAYS. MODELS ARE IN SOMEWHAT
AGREEMENT ON TIMING +/- 6-12 HOURS WITH THE PATTERN...BUT DIFFER
ON SFC LOW LOCATIONS AND STRENGTH. FOLLOWING A BLEND OF THE 00Z
ECMWF/12Z HPC GUIDANCE AND 00Z GEFS FOR NOW.
FOR WED NIGHT...WEAK SFC HIGH BUILDING INTO OUR AREA BY THURSDAY
MORNING. LOOK FOR LINGERING SHOWERS INTO WED NIGHT. FOR NOW...AM
GOING TO KEEP THURSDAY AS A DRY PERIOD BETWEEN THE COASTAL SYSTEM
AND THE NEXT STORM SYSTEM DIGGING INTO THE SRN PLAINS.
THE SRN PLAINS SYSTEM WILL MOVE INTO THE OHIO VALLEY THU NIGHT
WITH A COLD FRONT PUSHING QUICKLY EAST THROUGH THE AREA FRIDAY
MORNING. TIMING AGAIN AN ISSUE...WITH THE OP GFS/00Z ECMWF AND
HPC GOING WITH A FASTER MOVEMENT. THE ENSEMBLES AREA SLOWER BUT
STRONGER WITH THE SFC LOW...AND FURTHER SOUTH. WILL HAVE POPS
INCREASING INTO THE WEST THURSDAY NIGHT...AND KEEP LINGERING LOW
CHANCE POPS INTO FRIDAY ON THE BACKSIDE OF THE SYSTEM. AGAIN WEAK
HIGH PRESSURE BUILDS IN LATE FRIDAY-FRIDAY NIGHT...WITH YET
ANOTHER STORM SYSTEM DROPPING OUT OF THE ROCKIES INTO THE SRN
PLAINS FRIDAY NIGHT-SAT. BASED ON THE TIMING OF THESE SYSTEMS
APPEARS NEXT CHANCE OF PRECIP WILL BE SAT NIGHT.
TEMPERATURES DURING THIS PERIOD WILL BE AT OR ABOVE NORMAL AS THE
AIR MASS IS MORE PACIFIC IN ORIGIN WITH UPPER FLOW STAYING MORE
SW-WEST DURING THE PERIOD.
&&
.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
IN-SITU WEDGE OF COOL AIR NEAR THE SURFACE BEING TOPPED BY WARM
AND MOIST AIR ALOFT...AND THIS WILL MAINTAIN MAINLY IFR/LIFR
CEILINGS AT ROA...LYH AND DAN UNTIL A FRONTAL PASSAGE 12 TO 14Z.
IN THE WEST...BLF AND LWB WILL BE MVFR...POSSIBLY A FEW PERIODS OF
IFR...TILL THE FRONT PASSES 08 TO 10Z. ALL SITES WILL HAVE SOME
LLWS UNTIL THE FRONT PASSES...WITH THE SHALLOW SFC STABLE LAYER
AND AN INCREASING SOUTHERLY JET A FEW THOUSAND FEET UP. AFTER
FROPA THIS MORNING...GUSTY SW WINDS WILL GRADUALLY INCREASE
HEADING INTO THE AFTERNOON. MOST SITES SHOULD BE VFR AFTER FROPA-
BLF WILL LIKELY DROP BACK TO MVFR WITH UPLSOPE WRLY FLOW. AS THE
UPPER TROUGH PASSES ACROSS THE REGION TOWARD EVENING...INCREASING
SUBSIDENCE WILL BRING STRONGER WINDS TO THE SFC. MOST SITES WILL
SEE WINDS OF 15 TO 20 KNOTS...GUSTING TO 25 TO 30 KNOTS. ROANOKE
WILL LIKELY SEE EVEN STRONGER WINDS. THESE STRONGER WINDS WILL
LAST THROUGH THE NIGHT INTO MONDAY MORNING. UPLLSOPE FLOW SHOULD
KEEP BLF AND LWB MVFR OVERNIGHT TONIGHT.
WINDS SHOULD GRADUALLY RELAX MONDAY AS WEAK SURFACE HIGH PRESSURE
BUILDS INTO THE AREA...MAINTAINING VFR WEATHER AND UNRESTRICTED
FLIGHT CONDITIONS. APPROACH OF ANOTHER WEATHER DISTURBANCE AND
ASSOCIATED FRONT MAY BRING A GRADUAL DETERIORATION BACK INTO THE
MVFR RANGE...AND POSSIBLY IFR...TUESDAY NIGHT INTO WEDNESDAY
BEFORE CLEARING ON BACKSIDE OF SYSTEM BRINGS IMPROVEMENT LATER
WEDNESDAY INTO THURSDAY.
&&
.FIRE WEATHER...
MODERATE DOWNSLOPING WINDS EAST OF THE BLUE RIDGE WILL DRIVE SURFACE
RELATIVE HUMIDITIES DOWN INTO THE 30-35 PERCENT RANGE THIS
AFTERNOON...WITH MINIMUM RELATIVE HUMIDITIES ON MONDAY EXPECTED TO
REACH INTO THE 20-25 PERCENT RANGE. DESPITE INITIALLY MOIST FUELS
FOLLOWING RECENT RAINS...THE BRISK WINDS AND LOW RELATIVE HUMIDITIES
WILL RESULT IN A SLOWLY INCREASING FIRE DANGER THREAT EARLY NEXT
WEEK.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 9 AM EDT MONDAY FOR
VAZ010>014-016>019-022>024.
HIGH WIND WARNING FROM 4 PM THIS AFTERNOON TO 9 AM EDT MONDAY
FOR VAZ015-020.
NC...WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 9 AM EDT MONDAY FOR
NCZ002.
HIGH WIND WARNING FROM 4 PM THIS AFTERNOON TO 9 AM EDT MONDAY
FOR NCZ001-018.
&&
SYNOPSIS...JJ
NEAR TERM...JJ
SHORT TERM...RCS
LONG TERM...WP
AVIATION...JH/JJ
FIRE WEATHER...RCSHazardous weather outlook, Mar 28, 4:42 PM EDT, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 442 PM EDT SAT MAR 28 2009 NCZ001-002-018-VAZ009>020-022>024-WVZ043>045-292045- ASHE-ALLEGHANY NC-WATAUGA-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-SUMMERS-MONROE-GREENBRIER- 442 PM EDT SAT MAR 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. SHOWERS AND POSSIBLE THUNDERSTORMS AHEAD OF A COLD FRONT MAY BRING LOCALIZED HEAVY RAINFALL AND GUSTY WINDS TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. STRONG WESTERLY WINDS WILL OVERSPREAD THE AREA BEHIND A COLD FRONT ON SUNDAY...AND CONTINUE INTO SUNDAY NIGHT BEFORE DIMINISHING BY DAYBREAK MONDAY. WIND GUSTS MAY APPROACH 50 MPH ACROSS AND NEAR SOME OF THE HIGHER RIDGES...WHICH MAY RESULT IN SOME DOWNED TREES DUE TO NEARLY SATURATED GROUND CONDITIONS FROM RECENT RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-WVZ042-292045- TAZEWELL-MERCER- 442 PM EDT SAT MAR 28 2009 ...WIND ADVISORY IN EFFECT UNTIL 4 AM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. SHOWERS AND POSSIBLE THUNDERSTORMS AHEAD OF A COLD FRONT MAY BRING LOCALIZED HEAVY RAINFALL TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. STRONG WESTERLY WINDS WILL OVERSPREAD THE AREA BEHIND A COLD FRONT ON SUNDAY...AND CONTINUE INTO SUNDAY NIGHT BEFORE DIMINISHING BY DAYBREAK MONDAY. WIND GUSTS MAY APPROACH 50 MPH ACROSS AND NEAR SOME OF THE HIGHER RIDGES...WHICH MAY RESULT IN SOME DOWNED TREES DUE TO NEARLY SATURATED GROUND CONDITIONS FROM RECENT RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ032>035-043>047-058-059-292045- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 442 PM EDT SAT MAR 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. SHOWERS AND POSSIBLE THUNDERSTORMS AHEAD OF A COLD FRONT MAY BRING LOCALIZED HEAVY RAINFALL AND GUSTY WINDS TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. STRONG WESTERLY WINDS WILL OVERSPREAD THE AREA BEHIND A COLD FRONT ON SUNDAY...AND CONTINUE INTO SUNDAY NIGHT BEFORE DIMINISHING BY DAYBREAK MONDAY. WIND GUSTS MAY APPROACH 35 MPH AT TIMES...ESPECIALLY ACROSS OR NEAR THE FOOTHILLS...WHICH MAY RESULT IN SOME DOWNED TREES DUE TO NEARLY SATURATED GROUND CONDITIONS FROM RECENT RAINFALL. VERY LOW RELATIVE HUMIDITIES ARE EXPECTED MONDAY...WITH AFTERNOON READINGS LESS THAN 25 PERCENT. DESPITE INITIALLY MOIST FUELS FOLLOWING RECENT RAINS...THE BRISK WINDS AND LOW RELATIVE HUMIDITIES WILL RESULT IN A SLOWLY INCREASING FIRE DANGER THREAT EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 4:10 AM EDT | Wind Advisory | RNK | Alleghany, Bland, Botetourt, Carroll, Craig, Floyd and 14 more | 29 hr |
Nearby
High Wind Warnings in Virginia, 2009High Wind Warnings in North Carolina, 2009Every high wind warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.